Alert archive / Nevada / Snow Squall Warnings in 2021

Snow Squall Warning 6, NWS Elko, NV

December 27, 2021Elko County, Eureka County, Lander County, Nevada

NWS Elko, NV issued this snow squall warning at Dec 27, 2021, 11:37 AM PST for Elko County, Eureka County, Lander County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2021, 11:37 AM PST (19:37 UTC)
Expired
Dec 27, 2021, 12:00 PM PST
In force
23 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Elko County, NV, Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 68 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WWUS55 KLKN 271937
SQWLKN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Elko NV
1137 AM PST Mon Dec 27 2021

NVC007-011-015-272000-
/O.NEW.KLKN.SQ.W.0006.211227T1937Z-211227T2000Z/
Lander NV-Elko NV-Eureka NV-
1137 AM PST Mon Dec 27 2021

The National Weather Service in Elko Nevada has issued a

* Snow Squall Warning for...
  East central Lander County in north central Nevada...
  Central Elko County in northeastern Nevada...
  Northwestern Eureka County in north central Nevada...

* Until noon PST.

* At 1136 AM PST, a dangerous snow squall was located along a line
  extending from 9 miles west of Deeth to 6 miles northwest of Elko
  to near Beowawe to 14 miles south of Battle Mountain, moving
  southeast at 25 mph.

  HAZARD...Whiteout conditions. Zero visibility, at times, in snow 
           and blowing snow. Wind gusts up to 40 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

This area includes I-80 from Battle Mountain east to west of Wells, 
including NV 225 and 227. 

Locations impacted include...
Elko, Carlin, Crescent Valley, Beowawe, Ryndon, Emigrant Pass,
Palisade, Spring Creek, Adobe Summit, Lamoille Summit, Emigrant Mine,
Halleck and South Area Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4097 11523 4070 11574 4046 11624 4024 11679
      4044 11699 4065 11646 4091 11591 4117 11540
TIME...MOT...LOC 1936Z 325DEG 24KT 4110 11545 4087 11587 4063 11641
4043 11695

$$

86

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this snow squall warning went out at Dec 27, 2:08 AM PST, 9 hours 29 minutes earlier.

Area forecast discussion, Dec 27, 2:08 AM PST, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service Elko NV
208 AM PST Mon Dec 27 2021

.SYNOPSIS...Active pattern continues through early this week.
as one last significant system passes through tomorrow, impacting
travel due to snow, blowing snow, and icy road conditions.
Thereafter, more quiet and colder conditions expected, although
snow showers continue off and on during the week.

&&

.SHORT TERM...

This morning Through Today...Frontal boundary is already in
Humboldt County, poised to enter Elko County here shortly. The
main surface low associated this frontal system is currently in SE
corner of OR. All high resolution models are depicting the
frontal band (along and ahead of the boundary) to hit the I-80
corridor in west of Battle Mtn and portions of SR-225 north of
Wildhorse by daylight. The band should reach Elko and the
remaining stretch of SR-225 just after sunrise, with the US HWY 50
corridor getting hit by late morning. The US Hwy 6 corridor,
including Ely and Tonopah, feels the impact by this afternoon,
where the precipitation band becomes more widespread and less
intense. Expecting visibility to drop less than 1/2 miles at times
within this band due to snow and blowing snow. Additional smaller
bands are expected behind this main one, with some strong or
intense ones. As for winds, some gusts near 50kts are possible
with the main band or the smaller ones behind the boundary,
creating brief whiteout conditions. These conditions are more
likely in northern Nevada and east-central NV and less likely in
in-between as the boundary stalls in central NV. However, the band
intensifies as it hits east-central NV (i.e. White Pine County)
due to frontogenesis, making the front more a cold front.

Once again, 1 to 3 inches in the valleys with 6 to 12 inches of
snow in the mountains are the expected snow amounts. As for
winds, gusty pre-frontal are expected (gust in the 40s), creating
blowing and drifting issues through the morning and afternoon
hours ahead of the boundary. Gusty winds are likely in any post-
frontal showers. Post-frontal winds are expect to be gusty through
the evening hours; therefore, extended the end time for the
advisories outside of Humboldt, and NW Nye/White Pine until 03Z to
cover the blowing and drifting issue (not so much snowfall except
for the Ruby Mtns where a brief period of upslope conditions exist).
No other changes made to the current advisories at this time.

As for temperatures, they struggle to get to freezing.

Tonight...The main frontal band of precip pushes east or south in
eastern Utah of southeastern NV early in the night. Remaining
showers behind the boundary should diminish as well. Surface high
pressure shifts south into northern Nevada, setting up a very cold
night. Expecting widespread single digits above and below zero
with the coldest areas in the teens below zero. Some cloud cover
advecting in from the north from an 500mb shortwave may spare
areas in northern Humboldt and Elko counties from dropping too
far. This is also the case for east-central NV...clouds from
departing system. This likely places the coldest temps in
northeast NV, and west- central NV (i.e. Austin areas).

Tuesday through Tuesday Night... Aloft, a broad 500mb trof remains
over the west, with associated polar jet stream diving south off
the Pacific NW coast before turning more northwesterly off the
central CA coast, and westerly in southern AZ. A distinct 500mb
shortwave (mentioned above) has dug into the state from the north
by Tuesday morning before shifting east to eastern NV by Tuesday
afternoon. By Tuesday night, another 500mb shortwave is digging
south from the Pacific NW, albeit it’s position further westward
than the previous one. At the surface, the main surface low and
associated frontal boundary with the system mentioned above is SE
NV or SW Utah by Tuesday morning before shifting further east by
Tuesday afternoon. This means any precipitation associated with
system near the UT/NV in White Pine County should taper off very
early Tuesday morning. Meanwhile, no surface feature is evident
with the 500mb shortwave mentioned above; however, still enough
lift to produce some showers throughout the area during the
daytime heating. No significant snowfall expected with these
showers (less than an inch). As for temperatures, with a colder
airmass in place, they struggle to get out of the teens in NE
Nevada with 20s elsewhere.

.LONG TERM...Wednesday through next Monday.

The long term pattern across the West is conducive to see active
winter weather across the silver state. This should mainly take
the form of a trough that lingers across the West Wednesday
through Saturday which should then be replaced by another trough
early next week. What this means in real weather terms is that the
silver state should see several pulses of snowfall with a brief
break in between surges through the mid week and into next week.
The snow amounts are a bit hard to pin down but current ensembles
favor lighter amounts. However the spreads are such that there is
a chance more moisture will arrive which will lead to higher
amounts. This will become clearer as the systems come closer to
fruition and the trajectory and amount of moisture is more
certain. What is more certain is these troughs should bring much
colder air across the silver state. This should see the highs just
below freezing for the warmer days to the mid teens and single
digits for the colder days. The lows are showing values down to
the single digits to minus tens. The temperatures do have some
spread of possible outcomes but overall colder temperatures are
favored so don't be surprised if the forecast just gets colder
and colder as we approach next year.

&&

.AVIATION...Deteriorating weather conditions are expected through
the morning hours across much of central and northern Nevada as
a winter storm system moves through the region. SN or SNSH will
expand across northern Nevada including along the I-80 corridor
beginning around 12Z at KWMC. The heaviest snow band is expected
to begin around 13Z at KWMC and 17Z at KBAM and KEKO where VLIFR
conditions are possible for 2 to 3 hours before improving VIS and
ceilings emerge in the afternoon. KELY should see similar
conditions around 21Z and to a lesser extent at KTPH. Gusty winds
from the southwest ahead of the cold front could bring BLSN to
all terminals especially during the passage of primary snow band.
Conditions will gradually improve with higher CIG and VIS, reduced
winds this afternoon and especially tonight.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 PM PST Monday for Humboldt
County-Northern Elko County.

Winter Weather Advisory from 10 AM to 10 PM PST Monday for
Northwestern Nye County-White Pine County.

Winter Weather Advisory from 4 AM to 4 PM PST Monday for
Northern Lander County and Northern Eureka County-Ruby Mountains
and East Humboldt Range-South Central Elko County-Southern
Lander County and Southern Eureka County-Southwest Elko County.

&&

85/99/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 12:04 PM PSTSnow Squall WarningLKNElko, Eureka, Lander26 min

Nearby

Snow Squall Warnings in Nevada, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.